Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 14, NWS Austin/San Antonio, TX

May 14, 2005Real County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at May 14, 2005, 4:05 PM CDT for Real County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2005, 4:05 PM CDT (21:05 UTC)
Expired
May 14, 2005, 7:00 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Real County, TX

The radar

The Laughlin AFB radar (KDFX), 83 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2005-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2005-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2105 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 142109
FFWEWX
TXC385-150000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
405 PM CDT SAT MAY 14 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  REAL

* UNTIL 700 PM CDT

* AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS NEAR AND TO 15 MILES NORTH OF
  CAMP WOOD. RADAR ESTIMATED RAINFALL RATES TO 2 INCHES PER HOUR.
  THE THUNDERSTORMS WERE MOVING SOUTH AT 20 MPH.    

* THE STORM PRODUCING VERY HEAVY RAIN WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...
COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
CAMPERS SHOULD BE ALERT FOR RISING WATER AND MOVE TO SAFETY AWAY FROM
CREEKS AND STREAMS. 

LAT...LON 3005 9973 3006 9996 2966 9998 2966 9965

$$
2 follow-up statements
000 
WGUS74 KEWX 142154
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
448 PM CDT SAT MAY 14 2005

TXC385-150000-
REAL TX-
448 PM CDT SAT MAY 14 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 700 PM CDT FOR REAL
COUNTY...

AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING RAINS WITH RATES UP TO 2 INCHES PER 
HOUR. THESE STORMS WERE LOCATED NEAR TO 15 MILES NORTH OF CAMP WOOD 
MOVING SOUTH AT 20 MPH.

CAMPERS ESPECIALLY ALONG THE NUECES RIVER AND CAMP WOOD CREEK SHOULD 
MOVE TO HIGHER GROUND AND AWAY FROM RISING WATER. 

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR 
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
DONT DROWN.

LAT...LON 3005 9973 3006 9996 2966 9998 2966 9965

$$
000 
WGUS74 KEWX 142251
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
550 PM CDT SAT MAY 14 2005

TXC385-142300-
REAL TX-
550 PM CDT SAT MAY 14 2005

...THE FLASH FLOOD WARNING FOR REAL COUNTY IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE THUNDERSTORMS 
HAVE NOW MOVED OUT OF REAL COUNTY.

REMEMBER...TO CONTINUE TO EXERCISE EXTREME CAUTION AT LOW WATER 
CROSSINGS...LOW LYING AREAS AND ALONG CREEKS...STREAMS AND RIVERS AS 
WATER WILL CONTINUE TO RUN OFF FROM EARLIER RAINFALL.

LAT...LON 3005 9973 3006 9996 2966 9998 2966 9965

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 14, 3:56 PM CDT, 9 minutes earlier.

Area forecast discussion, May 14, 3:56 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
356 PM CDT SAT MAY 14 2005

.DISCUSSION...
SHOWERS AND THUNDERSTORMS WERE DEVELOPING ALONG A WEAK COLD FRONT
THAT EXTENDS FROM COLLEGE STATION TO AUSTIN TO BANDERA TO LEAKEY
TO PANDALE LINE AND WERE MOVING SLOWLY SOUTHWEST. MOISTURE
CONVERGENCE AND A FEW MORE HOURS OF SOLAR HEATING WILL ENABLE
CONTINUED DEVELOPMENT MAINLY THAT AREA WITH LESSER CHANCES
ELSEWHERE DUE TO WEAK UPPER RIDGING. DRIER AIR SHOULD WORK INTO
SOUTH CENTRAL TEXAS OVERNIGHT, HOWEVER MCS DEVELOPMENT MAY SLIDE
SOUTHEAST LATER TONIGHT. WEAK UPPER RIDGE AXIS WILL MOVE EAST OF
AREA ON SUNDAY AHEAD OF AN UPPER TROUGH OVER NORTHERN MEXICO.
STORMS WILL DEVELOP ALONG THE COLD FRONT AS IT DISSIPATES ACROSS
WESTERN SOUTH CENTRAL TEXAS AND OVER THE SIERRA MADRE. STEERING
FLOW WILL BRING THEM INTO SOUTH CENTRAL TEXAS. CHANCES WILL GO UP
ON MONDAY AS THE UPPER TROUGH MOVES ACROSS WITH A LOW LEVEL JET
STRENGTHENING, HOWEVER LACK OF SURFACE BOUNDARY SHOULD PRECLUDE
WIDESPREAD COVERAGE. AFTER TROUGH PASSES MONDAY NIGHT, STRONG
UPPER RIDGE WILL BUILD IN FROM THE WEST BY WEDNESDAY AND THURSDAY,
THEN PERSIST FOR THE REMAINDER OF THE WEEK LEADING TO NO POPS. BY
NEXT WEEKEND, THOUGH THE NOGAPS AND ECMWF SHOW A STRONG UPPER LOW
DROPPING INTO TEXAS ON THE FRONT SIDE OF THE UPPER RIDGE. WILL
KEEP POPS OUT FOR NOW AND MONITOR MODEL TRENDS. GFS TEMPERATURES
LOOK REASONABLE AND WILL TREND TOWARD THEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              64  85  61  84 /  20  10  20  30
AUSTIN BERGSTROM INTL AIRPORT  62  85  60  84 /  20  10  20  30
DEL RIO INTL AIRPORT           67  88  67  87 /  30  30  30  30
SAN ANTONIO INTL AIRPORT       65  86  64  84 /  20  20  20  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

04/03
Hazardous weather outlook, May 14, 5:55 AM CDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
555 AM CDT SAT MAY 14 2005

TXZ171>173-183>194-202>209-217>225-228-151100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
555 AM CDT SAT MAY 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
A WEAK COOL FRONT IS FORECAST TO MOVE TO SOUTH CENTRAL TEXAS
TODAY...AS A WEATHER SYSTEM ALOFT MOVES EAST SOUTHEAST FROM THE
CENTRAL U.S. TO THE MISSISSIPPI VALLEY.

THIS MID MAY PATTERN WILL SUPPORT A CHANCE OF SHOWERS OR
THUNDERSTORMS OVER SOUTH CENTRAL TEXAS TODAY THROUGH THIS
EVENING.

LIGHTNING...WIND GUSTS OF 20 TO 40 MPH...PERIODS OF RAIN OR
SOME HAIL CAN BE EXPECTED FROM THESE SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
ON SUNDAY AND MONDAY ISOLATED AFTERNOON AND EARLY EVENING SHOWERS OR
THUNDERSTORMS MAY DEVELOP.

DRY AND WARM MID TO LATE MAY WEATHER IS EXPECTED TO FOLLOW FROM
TUESDAY AND WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 4:07 PM CDTSevere Thunderstorm WarningEWXReal60 min
May 14, 4:13 PM CDTSevere Thunderstorm WarningEWXEdwards69 min
May 14, 4:18 PM CDTSevere Thunderstorm WarningEWXUvalde62 min
May 14, 5:28 PM CDTSevere Thunderstorm WarningEWXEdwards67 min
May 14, 5:36 PM CDTFlash Flood WarningEWXEdwards3 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.